Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 22, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 23, 2004, 12:47 AM EDT for Schoharie County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 12:47 AM EDT (04:47 UTC)
- Expired
- May 23, 2004, 1:30 AM EDT
- In force
- 43 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Schoharie County, NY
The radar
The Albany radar (KENX), 30 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 4.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KALY 230447
SVRALY
NYC095-230530-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1246 AM EDT SUN MAY 23 2004
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SCHOHARIE COUNTY IN EASTERN NEW YORK
THIS INCLUDES THE CITY OF COBLESKILL
* UNTIL 130 AM EDT
* AT 1238 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14
MILES SOUTHWEST OF SHARON SPRINGS...OR ABOUT 10 MILES EAST OF
HARTWICK...AND MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RICHMONDVILLE AND 7 MILES SOUTH OF SHARON SPRINGS BY 1255 AM EDT
COBLESKILL BY 100 AM EDT
CENTRAL BRIDGE AND OLD CENTRAL BRIDGE BY 110 AM EDT
SCHOHARIE BY 115 AM EDT
LAT...LON 4280 7454 4277 7446 4278 7428 4271 7434
4271 7417 4266 7416 4261 7420 4261 7427
4260 7463 4279 7467
$$
TAWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 8:35 PM EDT, 4 hours 12 minutes earlier.
Area forecast discussion, May 22, 8:35 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED UPDATE NATIONAL WEATHER SERVICE ALBANY NY 835 PM EDT SAT MAY 22 2004 .DISC...WILL ISSUE AN UPDATE TO REFLECT CURRENT TRENDS. A TORNADO WATCH IN EFFECT TO THE SW OF OUR CWA UNTIL 03Z. A COUPLE OF NASTY CELLS WITH VILS PULSING TO ABOUT 60...MAINLY PRODUCING LARGE HAIL OVER SOUTH CENTRAL NY. MORE CELLS FIRING UP IN WESTERN NY ALONG WITH AN MCS COMPLEX MOVING OVER LAKE ONTARIO. DONT SEE A WAY WE WILL MISS MOST SHOWERS AND STORMS TONIGHT. HOWEVER...SINCE WE ARE MAINLY ON THE COOL SIDE OF THE FRONTAL BOUNDARY (EXCEPT OUR SOUTHERN MOST COUNTIES) WE BELIEVE THE THREAT OF SEVERE IS SLIM. RAINFALL AMOUNTS WITH MCS COULD REACH 2 INCHES (PER THE ORIGINAL ETA MODEL). MOST OF OUR HSA SHOULD BE ABLE TO HANDLE THIS KIND OF RAIN...WITH THE EXCEPTION OF ADIRONDACKS AND ULSTER COUNTY. THESE AREAS WILL HAVE TO BE MONITORED BUT IN THE VERY SHORT TERM SHOULD BE OKAY. HAVE LOWER TEMPS A SMIDGEN...MAINLY FROM KALB NORTH. NO CHANGES TO ANY OF THE LATER PERIODS. .AVIATION...CONDITIONS WILL GRADUALLY DETERIORATE TO MVFR ACROSS MOST OF OUR CWA AS THE NIGHT WEARS ON...DUE TO SHOWERS...POSSIBLE THUNDER AND JUST NOCTURNAL FOG/HAZE FORMATION (DOWN SOUTH). WITH HEAVIER SHOWERS CONDITIONS COULD TEMPORARILY PLUMMET TO IFR OR EVEN LIFR. THE THUNDER THREAT WHILE THERE...NOT ENOUGH TO CARRY MORE THAN A VCTS...BUT PILOTS SHOULD EXPECT THE POSSIBILITY OF SOME LIGHTNING LATER ON THIS EVENING. LOOK FOR MAINLY MVFR CONDITIONS TO PERSIST INTO SUNDAY WITH OCCASIONAL SHOWERS AND POSSIBLY SOME THUNDER ACTIVITY. .HYDROLOGY...AN MCS TO OUR WEST....WILL LIKELY BRING A PRETTY MODEST QPF TO MUCH OF HSA...PERHAPS LOCALLY UP TO TWO INCHES. STILL TOO EARLY TO PULL A TRIGGER ON A WATCH...BUT SOMETHING THAT HAS TO BE MONITORED. FFG-12 HR VALUES FOR MOST OF OUR AREA ARE FAIRLY HIGH...WHICH MIGHT MEAN OUR RIVERS AND STREAMS MIGHT TAKE THE HIT THIS GO ROUND. MORE HEAVY RAINFALL IS POSSIBLE WITH MORE MCS ACTIVITY SUNDAY INTO MONDAY. .ALY...NONE. CORRECTED TYPO IN THE FIRST PARAGRAGH. *************PREVIOUS FORECAST DISCUSSION********************** DISC...STILL HAVE SAME BASIC PROBLEM AS YESTERDAY. MUCH DEPENDS ON WHERE QSTRNY FNTL BNDRY WINDS UP. 12Z ETA MOS TEMPS APPEAR TO BE TRENDING TOWARD MAV MOS TEMPS. SPC CONTS TO PUT ENTIRE CWA IN SLGT RSK CAT THRU 12Z MON. SO FAR JUST A FEW STRAY CG LTNG STRIKES THIS AFTN. MOST ACTIVE CELL IN NW PA APRS TO BE DRIFTING SLOWLY TO SE AND ACTVTY HAS DCRD FOR THE MOMENT. LOOKS LIKE FNT WILL LIFT A BIT NWD TNGT AS A WAVE MOVS ALG IT AND THEN STALL AGN OVR MHWK VLY TOMORROW. WE WILL GET A FRONTAL PASSAGE MON AFTN AND A BRIEF RESPITE MONDAY NIGHT BUT LOOKS LIKE NXT SYSTEM IN CHAIN WILL ARRIVE LT TUE WITH CHC MORE PCPN. .AVIATION...VFR THRU SUN EXCPT IFR IN OCNL SHWRS AND TSTMS. .HYDROLOGY... SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MAY TRAIN ACROSS THE COUNTY WARNING AREA TONIGHT THRU SUNDAY NIGHT. A COLD FRONT WILL CROSS THE REGION ON MONDAY. LOCALIZED FLOODING IS A POSSIBILITY TONIGHT THROUGH MONDAY IN POOR DRAINAGE AREAS AND IN AREAS WHEN DOWNPOURS MOVE THROUGH REPEATEDLY. .ALY...NONE. GG
Hazardous weather outlook, May 22, 9:46 AM EDT, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 946 AM EDT SAT MAY 22 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-231200- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THOUGH SEVEN... A STALLED FRONT TO THE SOUTH WILL SLOWLY START TO LIFT NORTHWARD. AS THIS FRONT LIFTS NORTHWARD...MORE HUMID AIR WILL MOVE BACK INTO THE REGION ON SUNDAY. THERE IS THE RISK FOR SEVERE WEATHER DURING THE DAY ON SUNDAY. IN ADDITION TO SEVERE WEATHER...THERE IS THE POSSIBILITY OF FLOODING WITH SLOW MOVING STORMS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 22, 10:52 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1052 PM EDT SAT MAY 22 2004 NYZ049-050-053-054-230325- ...A STRONG THUNDERSTORM IN SCHENECTADY...RENSSELAER AND SARATOGA COUNTIES... AT 1050 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR GLENVILLE...OR ABOUT 6 MILES NORTH OF SCOTIA...AND MOVING SOUTHEAST AT 45 MPH. THE THUNDERSTORM WILL BE NEAR... CENTER BRUNSWICK...WATERFORD...TROY AND WYANTSKILL BY 1130 PM EDT GRAFTON AND 6 MILES NORTHEAST OF AVERILL PARK BY 1140 PM EDT BERLIN BY 1145 PM EDT
Special weather statement, May 22, 11:44 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1144 PM EDT SAT MAY 22 2004 NYZ054-084-VTZ013-230430- ...STRONG THUNDERSTORMS IN BENNINGTON...RENSSELAER AND WASHINGTON COUNTIES... AT 1136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CAMBRIDGE TO POWNAL...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF SALEM TO 8 MILES SOUTH OF HOOSICK FALLS... AND MOVING NORTHEAST AT 20 MPH. THUNDERSTORMS WILL BE NEAR... SALEM AND BENNINGTON BY 1155 PM EDT HIDDEN VALLEY AND SHAFTSBURY BY 1205 AM EDT ARLINGTON BY 1210 AM EDT MANCHESTER CENTER...DORSET AND MANCHESTER BY 1230 AM EDT RAINFALL AMOUNTS WILL APPROACH AN INCH IN A FEW AREAS. TAW/RCK
Special weather statement, May 23, 12:03 AM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1203 AM EDT SUN MAY 23 2004 CTZ001-230430- ...A STRONG THUNDERSTORM IN LITCHFIELD COUNTY... AT 1152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR SHARON...OR ABOUT 16 MILES NORTH OF NEW MILFORD...AND MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... TORRINGTON BY 1220 AM EDT WINSTED AND NEW HARTFORD BY 1230 AM EDT LIGHTNING IS THE THUNDERSTORMS WORST KILLER. HEAD FOR A SAVE AREA WHEN THE STORM APPROACHES. SOME FLOODING OF ROADS IS LIKELY TO OCCUR FROM TORRENTIAL DOWNPOURS. THE FLOODING WILL SUBSIDE TEN TO TWENTY MINUTES AFTER THE STORM HAS PASSED. RCK/TAW
Local storm report, May 23, 12:04 AM EDT, 43 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0003AM SUN MAY 23 2004
#2 0000002 000
AGSO WLSR QHQT QTRF APTS WAPT
02256 FILE 28 GENESEE COUNTY SHERIFF MAY 22-04
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: GENESEE
LOCATION (INCLUDING TOWN AND NEAREST ROAD): 10771 COOK RD T/PAVILION
DATE AND TIME CONDITION STARTED: APPROX 2245 HRS DATE
EXTENT OF DAMAGE OR AREAS IN DANGER: SMALL TREES DOWN - TIN ROOF PEELED FROM
A BARN LOCATED ABOVE AND BLOWN INTO NEARBY FIELD
CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: ( ) - TREES
( ) - POWER/TELCO POLES ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
(X) - SMALL TREES/SHRUBS ( ) - LARGE TREES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
(X) - OUT/FARM BUILDINGS ( ) - POWER/TELCO POLES
( ) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: MPH OR KNOTS
NUMBER KILLED: 0 NUMBER INJURED: 0
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS: CALLER REPORTS A BARN ROOF PEELED OFF BARN AT ABOVE DURING A HEAVY
THUNDERSTORM - ROOF LOCATED IN NEARBY FIELD - DAMAGE TO SM SHRUBS OR TREES IN
AREA
AUTH PHONE #: 585 343-5000
AUTH PARKER,DEPUTY CHRISTOPHER A
OPER - HYNES FISHER,BETH 0002Special weather statement, May 23, 12:12 AM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1212 AM EDT SUN MAY 23 2004 VTZ013>015-230445- ...STRONG THUNDERSTORMS IN BENNINGTON AND WINDHAM COUNTIES... AT 1202 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MANCHESTER TO READSBORO...OR ALONG A LINE EXTENDING FROM MANCHESTER TO 9 MILES NORTHEAST OF NORTH ADAMS...AND MOVING EAST AT 20 MPH. THUNDERSTORMS WILL BE NEAR... WEST WARDSBORO BY 1220 AM EDT 7 MILES SOUTH OF LONDONDERRY BY 1230 AM EDT TOWNSHEND...NEWFANE...GUILFORD CENTER AND BRATTLEBORO BY 1245 AM EDT LIGHTNING IS THE THUNDERSTORMS WORST KILLER. HEAD FOR A SAFE AREA WHEN THE STORM APPROACHES. SOME FLOODING OF ROADS IS LIKELY TO OCCUR FROM TORRENTIAL DOWNPOURS. THE FLOODING WILL SUBSIDE TEN TO TWENTY MINUTES AFTER THE STORM HAS PASSED.
Special weather statement, May 23, 12:35 AM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1235 AM EDT SUN MAY 23 2004 NYZ084-VTZ013-230500- ...A STRONG THUNDERSTORM IN BENNINGTON AND WASHINGTON COUNTIES... AT 1222 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....FREQUENT LIGHTNING. THIS STORM WAS LOCATED NEAR CAMBRIDGE...OR ABOUT OVER HOOSICK FALLS...AND MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... HIDDEN VALLEY AND SHAFTSBURY BY 1240 AM EDT ARLINGTON BY 1255 AM EDT MANCHESTER AND 7 MILES SOUTHWEST OF MANCHESTER CENTER BY 100 AM EDT LIGHTNING IS THE THUNDERSTORMS WORST KILLER. HEAD FOR A SAFE AREA BEFORE THE STORM ARRIVES. SOME FLOODING OF ROADS IS LIKELY TO OCCUR FROM TORRENTIAL DOWNPOURS. THE FLOODING WILL SUBSIDE TEN TO TWENTY MINUTES AFTER THE STORM HAS PASSED. TAW/RCK
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:34 AM EDT | Severe Thunderstorm Warning | ALY | Albany, Schenectady, Schoharie | 41 min |
| May 23, 2:10 AM EDT | Severe Thunderstorm Warning | ALY | Albany, Greene, Rensselaer | 50 min |
| May 23, 7:46 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 59 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.